Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS New Orleans, LA

February 4, 2004Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 4, 2004, 10:18 PM CST for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2004, 10:18 PM CST (04:18 UTC)
Expired
Feb 4, 2004, 10:45 PM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 050418
SVRNEW
LAC051-071-050445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY...
  AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS

* UNTIL 1045 PM CST

* AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARRERO...MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2986 9011 2990 9020 2995 9019 3001 9016
          3003 9004 3006 8997 3014 8988 3016 8983
          3001 8993 2999 9003 2992 8998 2986 9005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 2:30 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Feb 4, 2:30 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CST WED FEB 4 2004

.DISCUSSION...

THIS AFTERNOON WE HAVE A SURFACE LOW PRESSURE DEVELOPING AROUND FAR
SOUTH TEXAS AND ABUNDANT MOISTURE WAS BEGINNING TO PUMP INTO
SOUTHERN LOUISIANA.  SHOWERS AND THUNDERSTORMS HAVE BEGUN OVER
SOUTHWESTERN LOUISIANA AND ITS COASTAL WATERS.  ALOFT THE LOWER
MISSISSIPPI VALLEY IS UNDER SOUTHWESTERLY FLOW WITH ONE BRANCH OF
THE JET PUSHING FROM TEXAS INTO ARKANSAS AND THE OTHER BRANCH FROM
THE EASTERN GULF INTO THE FLORIDA PANHANDLE.  THIS EVENING A WARM
FRONT WILL DEVELOP AND PUSH ACROSS LOUISIANA/SOUTHERN MISSISSIPPI.
AT 850HPA THERE WILL BE 50-60KT SOUTHERLY WINDS JUST OFFSHORE
BRINGING GOOD WARM AIR ADVECTION TO THE AREA.  THIS SHOULD TRANSLATE
TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TONIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS MAINLY NEAR THE
COAST.

AS THE LOW PUSHES NORTHEASTWARD FROM THE TEXAS COAST INTO NORTHERN
MISSISSIPPI DURING THE DAY THURSDAY OUR AREA WILL REMAIN IN THE WARM
SECTOR WITH SHOWERS AND THUNDERSTORMS TRAINING ACROSS THE AREA
THROUGHOUT THE DAY.  THE 12Z MODEL RUNS SHOW US UNDER SOUTHWESTERLY
FLOW ALOFT WITH THE NORTHERN BRANCH OF THE JET TO BE TOO FAR TO THE
NORTH/NORTHWEST TO BE MUCH OF A FACTOR FOR OUR AREA.  FORECAST
HODOGRAPHS ARE SHOWING HELICITY...SO THERE REMAINS A SLIGHT THREAT
OF SEVERE THUNDERSTORMS THURSDAY.  USING OUR FLASH FLOOD DECISION
TREE WE ARE SHOWING MARGINAL CONDITIONS FOR FLOODING WITH AN
ESTIMATED MAXIMUM OF 4.5 INCHES THROUGH THURSDAY AFTERNOON...WITH
MOST AREAS GETTING 2 TO 3 INCHES.  THE MOST LIKELY AREAS FOR HIGHER
TOTALS ARE FROM THE BATON ROUGE AREA THROUGH SOUTHWESTERN
MISSISSIPPI.  ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY
NIGHT/EARLY FRIDAY.  THUS WE WILL KEEP THE FLOOD WATCH IN EFFECT.

THURSDAY NIGHT/EARLY FRIDAY MORNING THE COLD FRONT SHOULD PUSH
THROUGH THE LOWER MISSISSIPPI VALLEY AND SHOWERS/THUNDERSTORMS
SHOULD END DURING THE MORNING.  SURFACE HIGH PRESSURE SHOULD MOVE
EASTWARD ACROSS THE AREA THROUGH THE WEEKEND.  THE NEXT SURFACE LOW
WILL DEVELOP ALONG THE TEXAS COAST ON MONDAY AND TUESDAY...BRINGING
THE NEXT CHANCE FOR RAIN.

.MARINE...

WINDS SHOULD REACH SMALL CRAFT CRITERIA THIS EVENING AND CONTINUE
THROUGH THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 56 66 50 54 / 90 ++ 60 20
BTR 59 67 51 55 / 90 ++ 60 20
MSY 60 69 54 56 / 80 ++ 80 30
GPT 57 67 57 60 / 70 ++ 90 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>066
MS...FLOOD WATCH MSZ068>071-077
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM ATCHAFALAYA
RIVER TO PASCAGOULA OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS STARTING TONIGHT.

&&

25
Hazardous weather outlook, Feb 4, 8:00 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 PM CST WED FEB 4 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
800 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

FLOODING...
A FLOOD WATCH IS EFFECTIVE TONIGHT THROUGH THURSDAY NIGHT FOR
EXTREME SOUTHWEST MISSISSIPPI...PEARL RIVER COUNTY MISSISSIPPI AND
ALL OF SOUTHEAST LOUISIANA WITH THE EXCEPTION OF AREAS ALONG THE
EXTREME SOUTHEAST COAST. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE TONIGHT WITH A TOTAL OF 3 TO 5 INCHES POSSIBLE THROUGH
THURSDAY. LOCALLY HIGHER RAINFALL AMOUNTS ARE POSSIBLE.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER OVERNIGHT...ESPECIALLY LATE TONIGHT...MAINLY
TO THE WEST OF INTERSTATE 55. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

MARINE...
A SMALL CRAFT ADVISORY CRITERIA IS IN EFFECT TONIGHT FROM PASCAGOULA
MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS FOR EAST TO SOUTHEAST WINDS OF 20 TO 25
KNOTS AND SEAS AROUND 7 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE EXPECTED TO CONTINUE THURSDAY AND THURSDAY NIGHT
WITH THE POTENTIAL FOR FLOODING RAINS. A FLOOD WATCH IS IN EFFECTIVE
FOR THURSDAY AND THURSDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER THURSDAY WITH THE MAIN THREATS BEING DAMAGING WINDS... LARGE
HAIL...AND ISOLATED TORNADOES.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PREVAIL THURSDAY
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY LATE TONIGHT AND THURSDAY.

In the hours before

Special weather statement, Feb 4, 8:22 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
822 PM CST WED FEB 4 2004

LAZ059-065>067-050300-
LOWER LAFOURCHE-LOWER TERREBONNE-UPPER LAFOURCHE-UPPER TERREBONNE-
822 PM CST WED FEB 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS TERREBONNE PARISH...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST OF HOUMA
TO DULAC AND COCODRIE WILL MOVE NORTH NORTHEAST ACROSS TERREBONNE
PARISH AND INTO LAFOURCHE PARISH THROUGH 9 PM. THESE THUNDERSTORMS
WILL PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS OF RAIN...GUSTY
WINDS AND POSSIBLY SMALL HAIL AS THEY AFFECT AREAS AROUND HOUMA...
THIBODAUX...RACELAND AND LAROSE.
Local storm report, Feb 4, 8:47 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
847 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BATON ROUGE             30.45N 91.13W
02/04/2004                   EAST BATON ROUGE   LA   TRAINED SPOTTER

            POWER LINES WERE KNOCKED DOWN NEAR DOWNTOWN.

&&

MTS
Special weather statement, Feb 4, 9:07 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
907 PM CST WED FEB 4 2004

LAZ059-067-050345-
LOWER LAFOURCHE-UPPER LAFOURCHE-
907 PM CST WED FEB 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS LAFOURCHE PARISH...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR RACELAND TO
LOCKPORT TO JUST WEST AND SOUTH LAROSE WILL MOVE NORTHEAST ACROSS
LAFOURCHE PARISH THROUGH 945 PM. THESE THUNDERSTORMS WILL PRODUCE
FREQUENT LIGHTNING...HEAVY DOWNPOURS OF RAIN...GUSTY WINDS AND
POSSIBLY SMALL HAIL AS THEY AFFECT AREAS AROUND RACELAND...
LOCKPORT...LAROSE AND GALLIANO.
Special weather statement, Feb 4, 10:10 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 PM CST WED FEB 4 2004

LAZ061>063-050430-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-
1010 PM CST WED FEB 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS JEFFERSON PARISH...

A CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR JEAN LAFITTE IS
CURRENTLY MOVING TOWARD THE NORTHEAST AROUND 35 MPH ACROSS
JEFFERSON PARISH. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH
1030 PM. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS OF RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL AS THEY
AFFECT AREAS AROUND MARRERO...GRETNA...TERRYTOWN AND NEW ORLEANS.
Local storm report, Feb 4, 10:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             TERRYTOWN               29.90N 90.03W
02/04/2004  1.00 INCH        JEFFERSON          LA   TRAINED SPOTTER

&&

MTS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:02 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge28 min
Feb 4, 7:20 PM CSTSpecial Marine WarningLIX40 min
Feb 4, 10:15 PM CSTSpecial Marine WarningLIX60 min
Feb 4, 11:29 PM CSTSevere Thunderstorm WarningLIXSaint Tammany46 min
Feb 5, 9:03 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana42 min
Feb 5, 9:54 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana66 min
Feb 5, 3:11 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge49 min
Feb 5, 3:31 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston44 min
Feb 5, 3:45 PM CSTTornado WarningLIXEast Baton Rouge30 min
Feb 5, 3:57 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena48 min
Feb 5, 4:33 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge27 min
Feb 5, 4:59 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge31 min
Feb 5, 5:22 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.